Dear Dr. Fox:

We have a 13-year-old black Labrador retriever. Eight weeks ago, she went to the vet for blood work; she’s in perfect health. Six weeks ago, she walked away from her Eukanuba food for the first time.

Since then, she’s been eating less and less. She has thrown up every day, especially after she drinks water, though she is still drinking. She’s lost 10 pounds. Yesterday, she sat in the yard all day, drooling; she ate a lot of grass.

We almost put her down but couldn’t. She still follows me from room to room. It is hard to let her go because she is still alert and can move fine, but she’s no longer playful.

She is on mirtazapine and prednisone. Her spine sticks out in the back because of her weight loss. It clearly hurts her.

I just want her to eat, but it seems spinal pain causes a gag reflex. I use an oral injector on the side of her mouth to administer medications. What now? Better pain medications?

Vets here want $1,500 for an endoscopy. Mine was $1,200!

P.G.

DF: I’m so sorry to hear about your old dog. You could spend a small fortune on diagnostics. My response following all of those tests: “Then what?”

I would first suspect and check her blood for renal failure and have an X-ray done to check out her vertebrae.

Spondylosis and other degenerative diseases of the spinal cord can cause dogs pain, fear and lack of appetite. Analgesics and anti-inflammatory drugs can provide temporary relief. They also can cause nausea and disinterest in food, and affect kidney and liver functions.

Massage therapy acupuncture and laser therapy might give her some relief. Give her a heated pad to sleep on. Injections of vitamin B-complex are old-school remedies for poor appetite. She might eat baby food or something similar made at home in a blender.

You need to consider a third-party evaluation of your dog’s quality of life if you are undecided about euthanasia, which, considering your dog’s age and breed, might be the kindest step to take. In-home hospice care is catching on, with veterinarians and trained veterinary nurses coming into the home.

The bottom line, considering your dog’s age and symptoms, is palliative or comfort care.

a lethargic retriever

Dear Dr. Fox:

My husband and I adopted a golden retriever about nine months ago from a rescue organization. The dog was estimated to be between 18 months and 2 years old at time of adoption.

He had an initial check with a vet and was neutered. Right after the adoption, we took him to a local vet and established a record for him there. Our vet agreed that he was in good shape. We were thrilled to have a young, beautiful, exuberant golden full of life and with a lot of puppy in him. He loved his big yard and many toys.

All was good until mid-December, when he developed several ear infections over a few weeks. The vet examined him and gave him medicine.

One of the infections bothered him a great deal, and he developed a hot spot, which was also treated by the vet. None of that was too substantial.

But in mid-January, he had a grand mal seizure out of the blue. We immediately took him to the vet, who performed blood tests. Upon her recommendation, he was put on a Phenobarbital regimen: three tabs per day.

We began the medication, and within a couple of days, our dog was so groggy he could barely keep awake. I went online and saw that Phenobarbital can cause sedation, lethargy, weakness in hind legs and potential liver damage.

We spoke to the vet about how lethargic and sedated he seemed. Over the course of several weeks, the dosage was reduced until it was at just half a tab daily.

There have been no further seizures. But our wonderful, peppy dog now seems like a senior citizen.

He once bounded up and down stairs and on and off the bed, but now he acts like he can barely navigate. He no longer plays with his toys, and his interest in everything is minimal.

His appetite is still good, although we have reduced his intake of dry food and added vegetables to reduce his weight. A friend said he seems depressed. There have been no other seizures past the initial episode.

We have since changed vets. The new vet ran a thyroid panel, which revealed that the dog is not hypothyroidic. The new vet has further reduced the Phenobarbital dosage. The vet thinks the dog has been extremely reactive to the Phenobarbital and that once he is weaned from the drug, he will regain his previous demeanor.

Have you ever seen a situation like this? What else should we be doing?

C.T., St. Louis

DF: Try putting your dog on a corn- and grain-free diet and see how that helps. Dietary change can be a miracle because corn and wheat cause seizures in some dogs.

Zymox is an excellent ear medication. Ear problems and hot spots can also be related to diet. Fish oil might be of great help.

Michael W. Fox, author of a newsletter and books on animal care, welfare and rights, is a veterinarian with doctoral degrees in medicine and animal behavior. Write to him at United Feature Syndicate, 1130 Walnut St., Kansas City, Mo. 64106.

2013 United Feature Syndicate